My Tinnitus Disappeared After I Stopped Taking HCTZ (Hydrochlorothiazide)

Discussion in 'Success Stories' started by Peg M, May 21, 2021.

    1. Peg M

      Peg M Member

      Tinnitus Since:
      2000
      Cause of Tinnitus:
      Unknown
      I've taken Losartan and HCTZ (hydrochlorothiazide) for high blood pressure for 20 years. I've had tinnitus for almost 20 years.

      I stopped Losartan 2 years ago but continued HCTZ. Tinnitus continued.

      Doctor switched me to Telmisartan + HCTZ. Tinnitus increased.

      I stopped the HCTZ. Tinnitus stopped almost immediately. I then had to raise Telmisartan dosage to keep blood pressure low.

      It's been 2 months now since higher dose of Telmisartan and still no tinnitus. I'm thankful, amazed and puzzled.

      HCTZ is not supposed to cause tinnitus. Any ideas?

      Peg O
       
      • Like Like x 2
      • Winner Winner x 1
    2. kingsfan
      Mellow

      kingsfan Member Benefactor

      Location:
      Southern California
      Tinnitus Since:
      9-17-20 / 10-20-20 / 3-31-21 / 5-23-21
      Cause of Tinnitus:
      turning everything up to 11
      From ncbi.nlm.nih.gov:

      "There is no clear biological mechanism by which HCTZ causes hearing loss. However, medications affecting sodium and potassium transport in kidney tissues alter ionic homeostasis of the inner ear causing functional problems like hearing loss, tinnitus and vertigo. This is evidenced by inner ear tissues being immunologically, biochemically, and functionally related to kidney tissues"

      Hydrochlorothiazide and risk of hearing disorder: a case series
       
      • Winner Winner x 1
      • Informative Informative x 1
    3. BuzzyBee
      Bookworm

      BuzzyBee Member Benefactor

      Tinnitus Since:
      2016
      Cause of Tinnitus:
      Not Sure
      That's what they say, but the one time I tried HCTZ my tinnitus went through the roof in both ears. Didn't take long for it to happen, and it was obvious it was the medicine and not just a coincidental correlation.

      I'm positive shifting fluid levels in the body contribute to tinnitus, though I'm not sure through what mechanism. It probably affects the fluid in the inner ear to some extent. I've heard anecdotally that HCTZ actually helps some people -- mostly with Meniere's.

      Glad your tinnitus went away!
       
    4. MBH

      MBH Member

      Location:
      Upstate NY
      Tinnitus Since:
      06/2017
      Cause of Tinnitus:
      Overloaded stress
      Hail HCTZ, something worked. Nice find. I had a similar experience with the medication I was on. Doctor put me on a higher dose, which caused other problems but my tinnitus went down for a couple of weeks. Unfortunately, she had to put me back on the lower dose I was previously on. And my tinnitus took awhile to return to my normal louder level.

      I like to think there are things that can bring tinnitus down.
       
    5. AUTHOR
      AUTHOR
      Peg M

      Peg M Member

      Tinnitus Since:
      2000
      Cause of Tinnitus:
      Unknown
      Thank you @kingsfan for the reference. So interesting that ear and kidney are similar!

      Thank you @BuzzyBee--HCTZ does sometimes help ear problems--that's what my doctor told me, and that's why for so long it never occurred to me to try stopping it.
      I'm keeping my fingers crossed that the change lasts. Peg M
       
      • Like Like x 1
    6. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      I tried HCTZ for my own tinnitus. It didn't seem to be doing much at the time and I read about a few cases of sudden hearing loss caused by it so I stopped taking it.
       
Loading...

Share This Page